Passing Out While Straining

Has anyone else on here had this problem? Whenever I have to strain (which is most of the time) I get dizzy,things go black & I bout pass out.

Report post

8 replies. Join the discussion

This is a vasovagal reaction usually caused by being on certain medications like a heart med such as Inderol.

Report post

Yes that happens to me too. I was told it is a drop in blood pressure. Bearing down like that can cause your blood pressure to drop and if you already have low blood pressure (like I do) it can make you feel faint. So stop straining and give your bowels time to move on their own. Are you just in a hurry or do you have problems in this area? Make sure you are taking something to keep your stool soft. I try to eat natural foods to accomplish this, like dried pitted plums, they are really sweet and yummy. Sunsweet is my product of choice as they are always moist. Also my gastro doc told me to buy MiraLAX too and I use that occasionally when I get in trouble. Most important is to drink lots of water throughout the day.

Is it awful we are reduced to discussing our bowel movements. LOL!! Oh well, what can you do? It is stuff that is important to our daily well-being. I hope I've helped somewhat.

Good Luck!

Report post

Hi, it happened to me two weeks ago. I was impacted and was trying to go and fell off the toilet and passed out twice. It is the worst.
I've been on Miralax and Lactulose separately and at the same time and nothing happened. I am pretty much at the end of my rope with this and have been spending most of my time on the couch with a heating pad crying or just watching tv. It certainly isn't the way I pictured my life to be - I just hate it because as long as I have something to try or to work with, I'm okay but there is only 1 thing I haven't tried and I am thinking about it but its very emotional but it may be the very thing I need. Sorry to be so secretive but I feel really weird talking about it.
God bless all of us!
Donna

Report post

B3ach, I drink a lot of water. Half the time I'm sucking on ice which then becomes very tasty ice water that of course I drink. When I go places I either take a large cup full of ice or water. My roommate had gotten in the habit of pouring coffee for me when he would pour his to go but now he knows better. I also eat a lot of fruits & vegetables. My favorite chips are whole grain chips. I don't eat much bread but when I do I prefer the healthier kinds ie; Whole wheat,cracked wheat,7 grain,11 grain, 13 grain,etc. They taste better.
Most of the time if I don't strain it ain't coming out. I have tried as you suggested to just wait but that usually results in it going back up in the colon & my not having the urge anymore. Therefore I HAVE to STRAIN or else never poop. My Doctor has me drinking 1 teaspoon full of GoLytely in 8 oz. of water every morning but I have had to increase that to 2 Tablespoons in 8 oz. of water. That too has quit working. Occasionally I will mix up & start drinking the whole bottle. Sometimes it just bloats me so much without having a BM that I have to stop drinking it. My colon is twisted & knotted & elongated. I also have a Retrocecal Appendix. My body is not absorbing the water I drink. I have Degenerative Disk Disease in my spine,my pelvis,my foot,my brain,etc. My skin stays dry even with lotion,my mouth & lips stay so dry that I can take a drink of water & immediatly try to lick an envelope to seal & have absolutely no saliva. My tongue stays so dry that I can lay my finger on my tongue & my finger will stay dry & my tongue feels like sandpaper. My lips stay sooooo..... dry that they split open. That is VERY PAINFUL. Recently the tip of my tounge split. I have been thinking about asking my Dr. for Vitamin B injections.

Report post

My mom had this happen a lot a few years back- we were also told it was a Vasovagal syncope-- your straining is triggering the vagus nerve. (She was not on any heart meds though- it just runs in her family. ) The doctor told her to cross her legs when using the bathroom- it is supposed to keep blood pumping and keep it from dropping and causing the fainting. Best of luck to you!

Report post

Yup!! Vasovagal it is. try to exhale as you bear down. It will make the reaction less because you really can't bear down too forcefully while exhaling. Meds can add to it but we all have varying degrees of the reaction when we bear down. Some of us are more susceptible to it especially if your dehydrated or have a low heart rate/ BP as your usual values.

Good luck!!

Sandy

Report post

Thanks eveybody. I will try the exhaling thing. As far as the crossing the legs when I tried that pee went all over.

Report post

a Vasovagal response is NOT caused by medications. It is caused by stimulation of the vagus nerve while straining. Pretty common. Gina R.N.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support AGMD

Help the Association of Gastrointestinal Motility Disorders reach its goals and support people like yourself by making a donation today.

Donate to the Association of Gastrointestinal Motility Disorders

Advertisement

Advertisement

Discussion topics

Helpful links from AGMD

Community leaders